Alert archive / Missouri / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 174, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Oct 10, 2017, 2:41 PM CDT for Jefferson County, Missouri; Monroe County, Illinois. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 10, 2017, 2:41 PM CDT (19:41 UTC)
- Expired
- Oct 10, 2017, 3:30 PM CDT
- In force
- 49 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Monroe County, IL, Jefferson County, MO
The radar
The St Louis radar (KLSX), 61 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 10, 3:08 PM CDT | HAIL 1 | 5 Ssw Chalfin Bridge, MO | DIME TO QUARTER SIZE HAIL FELL AT D AND J AUTO SERVICE. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 7.7 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -241 J/kg
- Mixed-layer LCL
- 654 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
433
WUUS53 KLSX 101941
SVRLSX
ILC133-MOC099-102030-
/O.NEW.KLSX.SV.W.0174.171010T1941Z-171010T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
241 PM CDT TUE OCT 10 2017
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Monroe County in southwestern Illinois...
Southern Jefferson County in east central Missouri...
* Until 330 PM CDT.
* At 241 PM CDT, a severe thunderstorm was located over De Soto,
moving northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Festus, Waterloo, De Soto, Pevely, Crystal City, Herculaneum,
Valmeyer, Olympian Village, Horine, New Design, Maeystown, Fults,
Hematite, Victoria, Madonnaville, Chalfin Bridge, Wartburg, New
Hanover, Burksville and Monroe City.
This includes Interstate 55 in Missouri between exits 170 and 180.
This also includes Gov. Dunklin's Grave Historic Site.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3805 9062 3807 9061 3808 9066 3810 9065
3809 9068 3814 9070 3843 9015 3842 9014
3841 9014 3839 9012 3820 9003 3819 9004
3802 9061
TIME...MOT...LOC 1941Z 233DEG 33KT 3812 9055
HAIL...1.00IN
WIND...60MPH
$$
KD4 follow-up statements
207
WWUS53 KLSX 101959
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
259 PM CDT TUE OCT 10 2017
ILC133-MOC099-102030-
/O.CON.KLSX.SV.W.0174.000000T0000Z-171010T2030Z/
Monroe IL-Jefferson MO-
259 PM CDT TUE OCT 10 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR WESTERN MONROE AND SOUTHEASTERN JEFFERSON COUNTIES...
At 259 PM CDT, a severe thunderstorm was located over Crystal City,
moving northeast at 40 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Festus, Waterloo, Pevely, Crystal City, Herculaneum, Valmeyer,
Olympian Village, New Design, Maeystown, Fults, Hematite,
Madonnaville, Chalfin Bridge, Wartburg, Burksville, Monroe City,
Foster Pond and Harrisonville.
This includes Interstate 55 in Missouri between exits 170 and 178.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3808 9055 3813 9053 3819 9051 3843 9015
3842 9014 3841 9014 3839 9012 3820 9003
3819 9004 3805 9052
TIME...MOT...LOC 1959Z 233DEG 33KT 3822 9038
HAIL...1.25IN
WIND...60MPH
$$
KD118
WWUS53 KLSX 102011
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
311 PM CDT TUE OCT 10 2017
ILC133-MOC099-102030-
/O.CON.KLSX.SV.W.0174.000000T0000Z-171010T2030Z/
Monroe IL-Jefferson MO-
311 PM CDT TUE OCT 10 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR SOUTHWESTERN MONROE AND SOUTHEASTERN JEFFERSON COUNTIES...
At 311 PM CDT, a severe thunderstorm was located near Crystal City,
moving east at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Festus, Waterloo, Crystal City, New Design, Maeystown, Fults, Monroe
City, Madonnaville, Chalfin Bridge, Wartburg and Burksville.
This includes Interstate 55 in Missouri between exits 170 and 174.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3811 9041 3817 9042 3820 9042 3835 9013
3820 9003 3819 9004 3809 9040
TIME...MOT...LOC 2011Z 256DEG 21KT 3816 9032
HAIL...1.25IN
WIND...60MPH
$$
KD389
WWUS53 KLSX 102016
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
316 PM CDT TUE OCT 10 2017
ILC133-MOC099-102030-
/O.CON.KLSX.SV.W.0174.000000T0000Z-171010T2030Z/
Monroe IL-Jefferson MO-
316 PM CDT TUE OCT 10 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR SOUTHWESTERN MONROE AND SOUTHEASTERN JEFFERSON COUNTIES...
At 315 PM CDT, a severe thunderstorm was located near Crystal City,
moving east at 25 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Waterloo, Crystal City, New Design, Maeystown, Fults, Monroe City,
Madonnaville, Chalfin Bridge, Wartburg and Burksville.
This includes Interstate 55 in Missouri near exit 170.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
LAT...LON 3812 9037 3818 9038 3821 9038 3835 9013
3820 9003 3819 9004 3810 9036
TIME...MOT...LOC 2015Z 258DEG 21KT 3817 9029
HAIL...1.50IN
WIND...60MPH
$$
KD096
WWUS53 KLSX 102027
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
327 PM CDT TUE OCT 10 2017
ILC133-MOC099-102036-
/O.EXP.KLSX.SV.W.0174.000000T0000Z-171010T2030Z/
Monroe IL-Jefferson MO-
327 PM CDT TUE OCT 10 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MONROE AND
SOUTHEASTERN JEFFERSON COUNTIES WILL EXPIRE AT 330 PM CDT...
A new Severe Thunderstorm Warning has replaced southeast portions of
this warning. Otherwise, the storm has moved out of the rest
of the warned area.
LAT...LON 3812 9037 3818 9038 3821 9038 3835 9013
3820 9003 3819 9004 3810 9036
TIME...MOT...LOC 2026Z 233DEG 33KT 3823 9019
$$
KDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 10, 11:39 AM CDT, 3 hours 2 minutes earlier.
Area forecast discussion, Oct 10, 11:39 AM CDT, 3 hours 2 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 1139 AM CDT Tue Oct 10 2017 .SHORT TERM... (Through Late Tonight) Issued at 407 AM CDT Tue Oct 10 2017 A positively tilted upper trof was centered from western KS into the TX Panhandle early this morning. At the surface a series of surface lows stretched from southwest MO into western AR. A frontal boundary stretched from the northern-most of these lows across central MO south of St. Louis into the OH Valley, while a cold front trailed south of the AR surface low. It's already been a bit active early this morning with a number of thunderstorm clusters since last night. The majority of the storms have been elevated in response to moisture convergence associated with the southwesterly LLJ and a broader region of frontal convergence extending from central IL west-southwest into southeast KS. The models are in relatively good agreement with the upper trof taking on a negative tilt as it advances east-northeast into the Mid MS Valley today. In response, the series of surface lows and attendant cold front will also track east-northeast moving into far eastern MO around 19-20z and into western IL by 00Z. I think we will continue to see several waves of showers and thunderstorms thru the remainder of the morning. There should be an uptick in coverage of showers and thunderstorms this afternoon not only along and ahead of the advancing front, but also extending northward into northeast MO in response to strong large scale ascent/forcing with the upper trof and frontal forcing. Deep layer shear will be relatively strong and there should be sufficient heating and instability generally from St. Louis south and east for a severe weather threat. At least early on in the storm development this afternoon there could be some short- lived supercells before storms consolidate into a line. The main threat of storms this evening should be across IL along and ahead of the advancing cold front. The upper trof and attendant low however will be moving to the east at a good clip and I think most of the precipitation will be over by midnight. The late evening and overnight hours will be denoted by good CAA and extensive stratus blanketing the area in the wake of the front. Glass .LONG TERM... (Wednesday through Monday) Issued at 407 AM CDT Tue Oct 10 2017 By Wednesday morning, surface low will have moved into Indiana, with lingering low level moisture wrapping around system. So with decent 925mb RH, mostly cloudy skies to persist through at least Wednesday night. Near normal or slightly below normal temps expected through this period. On Thursday, will see clouds scatter out and surface ridge move off to our east allowing southerly winds to return once again. So temps to warm up for the last part of the work week and into the weekend. Could even see near record highs by Saturday as highs warm up into the upper 70s to upper 80s. In the meantime, models have some timing differences with next system so went with a blend. Upper level trof over western US will begin to lift out towards region Friday night, lifting surface system northeastward into eastern KS/western MO. So will have increasing pops beginning Friday night and persist through Sunday afternoon, tapering off by late Sunday night. As for temperatures through the remainder of the extended, cooler air to begin filtering in, so will have near normal temps by next Monday. Byrd && .AVIATION... (For the 18z TAFs through 18z Wednesday Afternoon) Issued at 1119 AM CDT Tue Oct 10 2017 Surface low over south central MO will move northeastward through southeastern MO and southern IL this afternoon and this evening. Showers and thunderstorms will move through the taf sites this afternoon. The cloud ceilings will likely remain at or below 1000 feet this afternoon, possibly rising briefly around showers/storms. Most of the showers should shift east of the taf sites early this evening, but mainly IFR cigs will continue tonight into early Wednesday morning. Northwest surface winds will continue at UIN and COU, with easterly winds backing around to a northwest direction this afternoon in the St Louis metro area. SPECIFICS FOR KSTL: Surface low over south central MO will move northeastward through southeastern MO and southern IL this afternoon and this evening. Showers and thunderstorms will move through the STL area this afternoon. The cloud ceilings will likely remain at or below 1000 feet this afternoon, possibly rising briefly around showers/storms. Most of the showers should shift east of the STL area early this evening, but mainly IFR cigs will continue tonight into early Wednesday morning. May see improvement to VFR conditions Wednesday afternoon. Easterly surface wind will back around to a northwest direction this afternoon. GKS && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Oct 10, 4:55 AM CDT, 9 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 455 AM CDT Tue Oct 10 2017 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-111200- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 455 AM CDT Tue Oct 10 2017 This hazardous weather outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and Tonight Will see several waves of thunderstorms today. Some of the thunderstorms will be strong to severe this afternoon, mainly across parts of east central and southeastern Missouri, as well as, southwestern Illinois. The main threats will be large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon. Byrd
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 9, 7:03 PM CDT | Special Weather Statement | LSX | City of Saint Louis | 42 min |
| Oct 9, 7:18 PM CDT | Severe Thunderstorm Warning | LSX | Saint Louis, City of Saint Louis | 42 min |
| Oct 9, 7:58 PM CDT | Severe Thunderstorm Warning | LSX | Saint Charles, Saint Louis | 47 min |
| Oct 10, 5:27 AM CDT | Special Weather Statement | LSX | Saint Louis, City of Saint Louis | 48 min |
| Oct 10, 3:25 PM CDT | Severe Thunderstorm Warning | LSX | Jefferson, Sainte Genevieve | 38 min |
| Oct 9, 8:44 PM CDT | Special Weather Statement | LSX | Macoupin | 46 min |
| Oct 10, 2:30 AM CDT | Special Weather Statement | LSX | Bond | 45 min |
| Oct 10, 4:02 PM CDT | Special Weather Statement | LSX | Washington | 43 min |
| Oct 10, 4:28 PM CDT | Areal Flood Advisory | LSX | Macoupin, Madison, Montgomery, Saint Clair | 4 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2017Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.